Elapsed Time
Elapsed time is the time taken by an event to occur between the start of the time and the end of the time. In simple words, we can say that the amount of time that has passed between the beginning and the end of an event is called the elapsed time. We can determine this time by subtracting the end time and the start time. The formula to calculate the elapsed time is simply to subtract the hours and minutes separately. It gives the duration of an event.
Further in this article, we will explore the concept of elapsed time, its meaning, and its formula. We will also learn to calculate elapsed time on a number line and the meaning of the estimated elapsed time. We shall solve a few examples based on the topic to understand its applications and the concept in a better way.
1.  What is Elapsed Time? 
2.  Elapsed Time Meaning 
3.  Elapsed Time Formula 
4.  Elapsed Time on a Number Line 
5.  Estimated Elapsed Time 
6.  Calculating Elapsed Time 
7.  FAQs on Elapsed Time 
What is Elapsed Time?
Let us first recall the meaning of the terms time and elapse separately. Elapse is a verb of time that means 'pass or go by' and time is a measurable period or duration in which an event occurs. So, elapsed time is a concept of time that describes the time that has passed from the start of an event till the end of an event. Elapsed time gives the period or the duration of an event to occur. Let us go through some of the basic examples of elapsed time in our daily lives below to understand its meaning:
 The time taken by a boy to finish a race.
 The time taken to cook a recipe.
 The duration of a journey covered in a car.
 The time taken by a school bus from start till the reaching the school.
Elapsed Time Meaning
Elapsed time means the time that has elapsed between the start of the time and the end of the time. For example, if a man starts traveling at 10:30 AM and ends the journey at 12:15 PM, the time elapsed is the duration of his journey, that is, the time between 12:15 PM and 10:30 AM. Elapsed time is an important concept as it helps us to learn to read the time on a clock and measure the time taken for an event to occur. Let us now understand the formula to calculate the elapsed time in the next section.
Elapsed Time Formula
We can calculate the elapsed time by subtracting the time at the end of the event and the time at the beginning of the event. We subtract the hours and the minutes separately. We can write time in two formats, one is the 12hour format where we use AM and PM, and another is the 24hour format where the time is given in hours and minutes. For example, if an event starts at 16:40 and ends at 23:50, then the elapsed time can be determined as,
Hours = 23  16 = 7, Minutes = 50  40 = 10. So, the elapsed time is 7 hours 10 minutes. Here the time was given in the 24hour format.
We can simplify the problems by breaking the time into 1hour gaps and then calculating. We will solve a few examples in the upcoming sections to understand this better. So, the formula to calculate the elapsed time is given by,
Elapsed Time = End Time  Start Time
Elapsed Time on a Number Line
In this section, we will learn to calculate the elapsed time on a number line. To do so, we divide the number line into equal intervals of time and then jump from the start time to the end time to calculate the elapsed time. Let us consider an example to understand this method better. A man goes on a vacation in his car. He starts driving the car at 1:30 PM and reached the destination at 6:10 PM. We need to find the elapsed time of the journey. Let us draw a number line and mark the time at 1hour intervals and then in the last hour, we divide it into 10 minutes intervals.
Estimated Elapsed Time
The estimated elapsed time is an estimation of the time that is required for an event to occur. In simple words, we can say that it is the time that will be required for an event (that has not occurred yet) to be completed. Estimated elapsed time is generally used for flight durations. Before the takeoff of a flight, the passengers are told that the flight will land in x hours and y minutes. Since we cannot be sure of the exact duration as the event has not occurred yet, we consider it as the estimated elapsed time which is estimated according to past experiences.
Calculating Elapsed Time
Now that we have understood the meaning of the elapsed time and its formula, let us solve a few examples to understand how to calculate the elapsed time when the times are given in different formats. To easily calculate the elapsed time, we add the hours first and then add the minutes in the last interval.
Example 1: Calculate the elapsed time between 3:10 PM and 6:05 PM.
Solution: To calculate the elapsed time, we will first divide the time into 1hour intervals and then calculate the minutes in the last hour.
3:10 PM to 4:10 PM = 1 hour
4:10 PM to 5:10 PM = 1 hour
5:10 PM to 6:05 PM = 55 minutes
So, the elapsed time is 1 hour + 1 hour + 55 minutes = 2 hours 55 minutes
Answer: Elapsed time = 2 hours 55 minutes
Example 2: James baked a cake in 45 minutes and it was done at 4:50 PM. When did he start baking the cake?
Solution: In this problem, we need to find the time when James started baking the cake. We have end time = 4:50 PM and elapsed time = 45 minutes. Using the elapsed time formula, we have
Elapsed Time = End Time  Start Time
45 minutes = 4:50 PM  Start Time
Start time = 4:50 PM  45 minutes
= 4:05 PM
Answer: James started baking the cake at 4:05 PM
Important Notes on Elapsed Time
 Elapsed time gives the duration of an event.
 Elapsed Time = End Time  Start Time
 Elapsed time is the difference between the end time and start time of an event.
 It helps to read the time on the clock.
ā Related Articles:
Elapsed Time Examples

Example 1: Find the elapsed time between 17:54 and 23:40.
Solution: The time given is in 24hour format. We will divide the time into 1hour intervals and then count the minutes in the last interval.
17:54 to 18:54 = 1 hour
18:54 to 19:54 = 1 hour
19:54 to 20:54 = 1 hour
20:54 to 21:54 = 1 hour
21:54 to 22:54 = 1 hour
22:54 to 23:40 = 46 minutes
So, the elapsed time = 1 hour + 1 hour + 1 hour + 1 hour + 1 hour + 46 minutes
= 5 hours 46 minutes
Answer: Elapsed time = 5 hours 46 minutes

Example 2: Ama started her journey at 5:00 AM and reached her destination in 7 hours. At what time did she reach her destination?
Solution: We have elapsed time = 7 hours and start time = 5:00 AM. Using the elapsed time formula, we have
Elapsed Time = End Time  Start Time
⇒ 7 hours = End time  5:00 AM
⇒ End time = 5:00 AM + 7 hours
= 12 noon
Answer: Ama reached her destination at 12 noon.

Example 3: How long is it between 10:20 AM and 1:10 PM?
Solution: To find the elapsed time, we will subtract the two times,
Elapsed Time = End Time  Start Time
= 1:10 PM  10:20 AM
= (11:20 AM  10:20 AM) + (12:20 PM  11:20 AM) + (1:10 PM  12:20 PM)
= 1 hour + 1 hour + 50 min
= 2 hours 50 min
Answer: Elapsed time = 2 hours 50 min
FAQs on Elapsed Time
What is Elapsed Time?
Elapsed time is a concept of time that describes the time that has passed from the start of an event till the end of an event. Elapsed time gives the period or the duration of an event to occur.
What is Elapsed Time Formula?
The formula to calculate the elapsed time is given by,
Elapsed Time = End Time  Start Time
How To Calculate Elapsed Time on a Number Line?
To calculate elapsed time on a number line, we divide the number line into equal intervals of time and then jump from the start time to the end time to calculate the elapsed time.
What is Estimated Elapsed Time?
Estimated Elapsed Time is the time that will be required for an event (that has not occurred yet) to be completed. It is generally used for flight duration.
How Do You Calculate Elapsed Time?
We can calculate the elapsed time by subtracting the time at the end of the event and the time at the beginning of the event. We subtract the hours and the minutes separately.
What is Total Elapsed Time?
Total elapsed time is the time taken between starting an event and completion of the event, including the idle time (if any). It gives the total duration of time that was taken to complete the task.
What Are Some Examples of Elapsed Time in Our Daily Lives?
Some examples of elapsed time in our daily lives are:
 The time taken by a boy to finish a race.
 The time taken to cook a recipe.
 The duration of a journey covered in a car.
 The time taken by a school bus from start till the reaching the school.
visual curriculum